Cureus. 2021 Jan 11;13(1):e12624. doi: 10.7759/cureus.12624.
Background Warfarin users are at increased risk for gastrointestinal bleeding (GIB). History of GIB, stroke, cardiovascular or chronic kidney disease, age greater than 65 years, and drug interaction with proton pump inhibitors (PPI) have previously been identified as risk factors for GIB in warfarin users. We hypothesized that concomitant use of warfarin and PPI would increase the incidence of GIB relative to warfarin use alone. Methods We did a retrospective review of medical records of 626 patients taking warfarin for at least two weeks. Parameters including age, concomitant medication use (non-steroidal anti-inflammatory drugs (NSAID), aspirin, selective serotonin reuptake inhibitors (SSRIs), PPI, and anti-platelet drug), history of GIB, chronic renal failure (CRF), and peptic ulcer disease (PUD) prior to warfarin use were analyzed. Results Variables that increase the likelihood of bleeding in warfarin users included aspirin, PPI, history of PUD, history of previous GIB, CRF, and elevated prothrombin time (PT)/international normalized ratio (INR) values. Concomitant antiplatelet use showed a slight increase in GIB but this was not statistically significant (p=0.082). NSAID use and SSRI use were not associated with a higher risk of GIB among warfarin users. Patients who are on PPI and warfarin simultaneously are more likely to be on acetylsalicylic acid (ASA) or have a history of PUD, GIB, or CRF, all of which are associated with increased incidences of GIB. Conclusions Although concomitant use of warfarin and PPI appears to be associated with an increased incidence of GIB, these patients are more likely to have other risk factors that also increase the risk of a GIB outcome. Therefore, the interaction between PPI and warfarin is clinically insignificant.